Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 123, NWS Albany, NY

August 16, 2002Schoharie County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 16, 2002, 6:45 PM EDT for Schoharie County, New York. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 2002, 6:45 PM EDT (22:45 UTC)
Expired
Aug 16, 2002, 7:30 PM EDT
In force
45 min
Issued by
NWS Albany, NY
Area
Whole counties

County Schoharie County, NY

The radar

The Albany radar (KENX), 31 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 6:56 PM EDTThunderstorm WindGallupville, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 1:55 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

733 
WUUS51 KALY 162245
SVRALY
NYC095-162330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
645 PM EDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SCHOHARIE COUNTY IN EASTERN NEW YORK

* UNTIL 730 PM EDT

* AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR COBLESKILL...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COBLESKILL AT 650 PM EDT
  CENTRAL BRIDGE AT 720 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4256 7448 4267 7463 4278 7451 4278 7428
          4274 7431 4271 7425

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 PM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 16, 2:30 PM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT FRI AUG 16 2002

.DISC...MARGINAL SVR WEATHER POTENTIAL THIS AFTERNOON AS STORMS POP
IN WARM MOIST AIRMASS ACROSS THE FORECAST AREA.  MODELS CONTINUE IN
REASONABLE AGREEMENT ON PASSAGE OF WEAK COLD FRONT SUNDAY.  THAT
SHOULD FINALLY BREAK THE HOT HUMID SPELL.

.XTND FCST...H5 JET SETTLES A LITTLE FURTHER SOUTH NEXT WEEK AND
SUPRESSES HOT RIDGE.  NERN US REMAINS UNDER H5 CONVERGENCE FOR
FIRST PART OF WEEK...SO EXPECT DRY...PLEASANT WX THRU WED...WITH
TEMPS RIGHT AROUND NORMAL.  NEXT WAVE PUSHES ACROSS REGION ON
THU...SO WILL INCLUDE CHC TSRA.

.HYDROLOGICAL STATUS...DROUGHT CONTINUES...BUT A FEW PLACES WILL GET
BRIEF HEAVY RAINS WITH THUNDERSTORMS.

.ALY...NONE.

SHORT TERM...WESTERGARD
LONG TERM...CEMPA

In the hours before

Special weather statement, Aug 16, 5:51 PM EDT, 54 minutes before
NYZ041-050-162230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
551 PM EDT FRI AUG 16 2002

...A STRONG THUNDERSTORM IN SARATOGA COUNTY...

AT 551 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF BALLSTON SPA...OR 9 MILES SOUTHWEST OF SARATOGA
SPRINGS...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

SARATOGA LAKE AND SARATOGA SPRINGS AT 600 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 16, 6:11 PM EDT, 34 minutes before
NYZ047-162300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
611 PM EDT FRI AUG 16 2002

...A STRONG THUNDERSTORM IN SCHOHARIE COUNTY...

AT 611 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF SUMMIT...OR 11 MILES SOUTH OF COBLESKILL...MOVING
EAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

NORTH BLENHEIM AT 620 PM EDT...
BREAKABEEN AT 625 PM EDT...
MIDDLEBURGH AT 640 PM EDT...
LIVINGSTONVILLE AND SCHOHARIE AT 645 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Local storm report, Aug 16, 6:16 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
616 PM EDT FRI AUG 16 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    BALLSTON SPA              NY   WIND DAMAGE
08/16/02   SARATOGA                       TREE BLOWN DOWN

0250 PM    SARATOGA LAKE             NY   WIND DAMAGE
08/16/02   SARATOGA                       TREE DOWN AND BOAT
                                          CAPSIZED BY WIND ON THE
                                          LAKE

0259 PM    ROUND LAKE                NY   WIND DAMAGE
08/16/02   SARATOGA                       BOAT CAPSIZED BY WIND

0300 PM    MALTA                     NY   WIND DAMAGE
08/16/02   SARATOGA                       TREE DOWN

0310 PM    STILLWATER                NY   WIND DAMAGE
08/16/02   SARATOGA                       TREES ON HOUSE

0315 PM    FT EDWARD                 NY   WIND DAMAGE
08/16/02   WASHINGTON                     LAW ENFORCEMENT REPORT
                                          POWER LINES DOWN

0320 PM    ROTTERDAM                 NY   WIND DAMAGE
08/16/02   SCHENECTADY                    LAW ENFORCEMENT REPORT OF
                                          TREES DOWN

0330 PM    SCHENECTADY               NY   WIND DAMAGE
08/16/02   SCHENECTADY                    LAW ENFORCEMENT REPORTS
                                          TREES AND WIRES AND DOWN

0330 PM    CLIFTON PARK              NY   WIND DAMAGE
08/16/02   SARATOGA                       LAW ENFORCEMENT REPORTS
                                          TREES AND WIRES DOWN

0345 PM    PITTSTOWN                 NY   WIND DAMAGE
08/16/02   RENSSELAER                     LAW ENFORCEMENT REPORTS
                                          TREE AND WIRES DOWN

0345 PM    JOHNSONVILLE              NY   WIND DAMAGE
08/16/02   RENSSELAER                     LAW ENFORCEMENT REPORTS
                                          TREES AND WIRES DOWN

0445 PM    WINDHAM                   NY   WIND DAMAGE
08/16/02   GREENE                         LAW ENFORCEMENT REPORTS
                                          TREES AND WIRES DOWN

0548 PM    ADAMS                     MA   FLOODING
08/16/02   BERKSHIRE                      LAW ENFORCEMENT REPORTS
                                          FLOODING ON ROUTE 8.

0615 PM    ADAMS                     MA
08/16/02   BERKSHIRE                      HOUSE STRUCK BY LIGHTNING.

NNNN
Special weather statement, Aug 16, 6:23 PM EDT, 22 minutes before
NYZ040-162315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
623 PM EDT FRI AUG 16 2002

...A STRONG THUNDERSTORM IN MONTGOMERY COUNTY...

AT 623 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF FULTONVILLE...OR 5 MILES SOUTHWEST OF FONDA...
MOVING EAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

GLEN AT 630 PM EDT...
TRIBES HILL AT 635 PM EDT...
FORT JOHNSON AT 650 PM EDT...
MINAVILLE AT 655 PM EDT...
AMSTERDAM AT 700 PM EDT...
HAGAMAN AT 710 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 16, 6:33 PM EDT, 12 minutes before
NYZ047-162300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
633 PM EDT FRI AUG 16 2002

...ANOTHER STRONG THUNDERSTORM IN SCHOHARIE COUNTY...

AT 633 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES NORTHWEST OF SCHOHARIE...OR 7 MILES EAST OF COBLESKILL...MOVING
EAST AT 5 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

SCHOHARIE AND CENTRAL BRIDGE AT 650 PM EDT
GALLUPVILLE AT AT 655 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Local storm report, Aug 16, 6:34 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
634 PM EDT FRI AUG 16 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    BALLSTON SPA              NY   WIND DAMAGE
08/16/02   SARATOGA                       TREE BLOWN DOWN

0250 PM    SARATOGA LAKE             NY   WIND DAMAGE
08/16/02   SARATOGA                       TREE DOWN AND BOAT
                                          CAPSIZED BY WIND ON THE
                                          LAKE

0252 PM    STILLWATER                NY
08/16/02   SARATOGA                       HOUSE HIT BY LIGHTNING

0259 PM    ROUND LAKE                NY   WIND DAMAGE
08/16/02   SARATOGA                       BOAT CAPSIZED BY WIND

0300 PM    MALTA                     NY   WIND DAMAGE
08/16/02   SARATOGA                       TREE DOWN

0310 PM    STILLWATER                NY   WIND DAMAGE
08/16/02   SARATOGA                       TREES ON HOUSE

0315 PM    FT EDWARD                 NY   WIND DAMAGE
08/16/02   WASHINGTON                     LAW ENFORCEMENT REPORT
                                          POWER LINES DOWN

0320 PM    ROTTERDAM                 NY   WIND DAMAGE
08/16/02   SCHENECTADY                    LAW ENFORCEMENT REPORT OF
                                          TREES DOWN

0330 PM    CLIFTON PARK              NY   WIND DAMAGE
08/16/02   SARATOGA                       LAW ENFORCEMENT REPORTS
                                          TREES AND WIRES DOWN

0330 PM    SCHENECTADY               NY   WIND DAMAGE
08/16/02   SCHENECTADY                    LAW ENFORCEMENT REPORTS
                                          TREES AND WIRES AND DOWN

0345 PM    JOHNSONVILLE              NY   WIND DAMAGE
08/16/02   RENSSELAER                     LAW ENFORCEMENT REPORTS
                                          TREES AND WIRES DOWN

0345 PM    PITTSTOWN                 NY   WIND DAMAGE
08/16/02   RENSSELAER                     LAW ENFORCEMENT REPORTS
                                          TREE AND WIRES DOWN

0445 PM    WINDHAM                   NY   WIND DAMAGE
08/16/02   GREENE                         LAW ENFORCEMENT REPORTS
                                          TREES AND WIRES DOWN

0502 PM    ROCKINGHAM                VT   .75 INCH HAIL
08/16/02   WINDHAM                        DIME SIZE HAIL

0548 PM    ADAMS                     MA   FLOODING
08/16/02   BERKSHIRE                      LAW ENFORCEMENT REPORTS
                                          FLOODING ON ROUTE 8.

0615 PM    ADAMS                     MA
08/16/02   BERKSHIRE                      HOUSE STRUCK BY LIGHTNING.

NNNN

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:18 PM EDTSevere Thunderstorm WarningALYSaratoga57 min
Aug 16, 3:13 PM EDTSevere Thunderstorm WarningALYAlbany, Schenectady62 min
Aug 16, 3:15 PM EDTSevere Thunderstorm WarningALYRensselaer, Washington45 min
Aug 16, 3:31 PM EDTSevere Thunderstorm WarningALYSaratoga29 min
Aug 16, 4:00 PM EDTSevere Thunderstorm WarningALYRensselaer30 min
Aug 16, 4:14 PM EDTSevere Thunderstorm WarningALYGreene46 min
Aug 16, 4:31 PM EDTSevere Thunderstorm WarningALYRensselaer29 min
Aug 16, 4:49 PM EDTFlash Flood WarningALYRensselaer4 hr
Aug 16, 6:03 PM EDTSevere Thunderstorm WarningALYSaratoga57 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.